August 9, 1993

Vestibular Vertigo Associated With Hyperlipidemia: Response to Antilipidemic Therapy

Author Affiliations

Oklahoma City, Okla

Arch Intern Med. 1993;153(15):1846-1849. doi:10.1001/archinte.1993.00410150136014

Vestibular vertigo is a common recurrent syndrome, of multiple causes, whose incidence rises with advancing age. In spite of its clinical importance, it is not widely recognized that hyperlipidemia is one of the treatable causes of vestibular vertigo.1

Report of a Case.  In 1988, a 63-year-old man was treated by me for a mixed hyperlipidemic disorder. During the previous 5 years, he had also suffered from recurrent vestibular vertigo, having six to eight spells per month, each spell lasting 1 to 72 hours and causing significant disability. Exhaustive evaluations and treatments by specialists, including trials of aspirin, meclizine, and dipyridamole, were ineffective. However, on treatment with lovastatin, the vertigo totally abated and did not recur. Encouraged, I began prescribing low-fat diets plus lipid-lowering medications to hyperlipidemic patients with disabling vestibular vertigo, when no other cause could be ascertained.Over a 5-year period, a total of 31 patients (12 men

First Page Preview View Large
First page PDF preview
First page PDF preview